South Carolina, 2009

Lightning Strike in South Carolina, August 12, 2009

August 12, 2009 · NWS ILM · 1 event in 1 county or zone

Lightning struck a house on Pawleys Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning struck a house on Pawleys Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 12, 9:09 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 9:09 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1009 AM EDT WED AUG 12 2009

.SYNOPSIS...
A WEAKENING COLD FRONT WILL MOVE EAST TOWARD THE COAST AND BECOME
WASHED OUT OVER LOCAL AREA BY THE WEEKEND. MOIST SOUTHERLY WINDS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON
AND EVENING BUT WILL BECOME MORE ISOLATED INTO EARLY NEXT WEEK AS
HIGH PRESSURE BUILDS OVERHEAD.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM WEDNESDAY...DEEP MOIST SW FLOW IN PLACE OVER THE
EASTERN CAROLINAS...WITH A WEAKENING FRONT JUST NORTH AND WEST OF
THE ILM CWA. GOOD MOISTURE FEED EVEN AT UPPER LEVELS...SO
PRECIPITABLE WATER RUNNING OVER 2 INCHES AND PLENTY OF INSTABILITY
WITH UP TO 3000 J/KG CAPE IF WE CAN GET INTO THE MID/UPPER 80S.

HAVE LEFT THE GOING FORECAST PRETTY MUCH INTACT...AS I EXPECT
PLENTY OF CONVECTION TO INITIATE IN THE HEAT OF THE AFTERNOON NEAR
THE WEAKENING COLD FRONT INLAND AS WELL AS THE SEABREEZE FRONT.
WILL KEEP LIKELY POPS INLAND...TAPERING DOWN TO LOW CHANCE EAST OF
THE SEABREEZE.

STILL IN A SLIGHT RISK WITH THE POTENTIAL FOR PRIMARILY ISOLATED
DAMAGING WINDS...BUT A LOT WILL DEPEND ON OUR ABILITY TO HEAT UP
IN THE AFTERNOON. COULD SEE A SHARP GRADIENT IN TEMPS IF THE
CLOUDS DO NOT DISSIPATE INLAND/NORTH. CURRENT GRIDS SHOW MID 80S
INLAND WHICH COULD BE TOO WARM...AND UPPER 80S AT THE COAST WHICH
COULD BE TOO COOL.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...CONTINUED MOIST AND UNSTABLE ATMOSPHERE ON
THURS. PCP WATER VALUES REMAINING UP AROUND 2 INCHES IN A DEEP SW
FLOW. LINGERING AND WEAKENING FRONTAL BOUNDARY CLOSER TO THE COAST
ON THURS ALONG WITH SEA BREEZE BOUNDARY SHOULD PROVIDE THE FOCUS
FOR SHWR/TSTM DEVELOPMENT THROUGH THE AFTN. SW FLOW ON THE
EASTERN SIDE OF MID TO UPPER LEVEL TROUGH SHOULD ENHANCE SOME OF
THE STORMS AND CAN NOT RULE OUT A FEW STRONGER TO SEVERE STORMS.
STORMS SHOULD MOVE RAPIDLY OFF TO THE NE IN A DECENT STEERING FLOW
OUT OF THE SW NEAR 25 KTS.

BOUNDARY CONTINUES TO LINGER INTO FRI WITH ANOTHER ROUND OF
SHWRS/TSTMS EXPECTED AS ATMOSPHERE DESTABILIZES THROUGH THE AFTN.
FOCUS AGAIN WILL BE ALONG SEA BREEZE BOUNDARY AND WASHED OUT
FRONTAL BOUNDARY. MU CAPE VALUES WILL BE DOWN TO 3K ON FRI AS
COMPARED TO 4K ON THURS. OVERALL ATMOSPHERE WILL BE A LITTLE MORE
STABLE AS MID TO UPPER TROUGH LIFTS OFF AND GETS PUSHED WESTWARD
AS RIDGE TRIES TO BUILD INTO THE COASTAL CAROLINAS FROM THE EAST.
SOUTHERLY FLOW WEAKENS IN THE LOW TO MID LEVELS BY FRI WITH PCP
WATER VALUES DROPPING BELOW 2 INCHES. GFS CONTINUES TO SHOW WINDS
BACKING A LITTLE ON THURS WITH A SLIGHT DOWNWARD TREND IN MOISTURE
BY LATE DAY THURS INTO FRI.

TEMPS NEAR OR SLIGHTLY BELOW NORMAL...WITH A GOOD DEAL OF CLOUDS
AND PCP HOLDING THEM IN THE MID TO UPPER 80S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 AM WEDNESDAY...CONTINUED MOIST SOUTHERLY FLOW AROUND
BERMUDA HIGH THROUGH THE WEEKEND. OVERALL MOISTURE WILL BE ON A SLOW
DOWNWARD TREND THROUGH THE WEEKEND AS H5 RIDGE BUILDS WESTWARD
INTO THE SOUTHEAST...BUT STILL EXPECTING ATMOSPHERE TO REMAIN
UNSTABLE ENOUGH TO PRODUCE SCT AFTN CONVECTION ON SAT. BY SUNDAY
AFTN CENTER OF H5 RIDGE WILL BE OVERHEAD WITH HEIGHTS BUILDING TO
595 DM AND CONTINUING TO BUILD THROUGH THE REMAINDER OF THE LONG
TERM PERIOD. AS RIDGE BUILDS IN ALOFT A DRIER W-NW FLOW WILL ALLOW
SOME DRYING THROUGH THE MID LEVELS SUN THROUGH TUES. OVERALL
EXPECT LESS IN THE WAY OF SHWR/TSTM ACTIVITY FROM SUNDAY ONWARD.
MOISTURE PROFILES STILL SHOWING A GOOD DEAL OF MOISTURE IN THE
UPPER LEVELS THROUGHOUT MUCH OF THE LONG TERM PERIOD AND THEREFORE
MAY SEE A GOOD BLANKET OF CIRRUS CLOUDS ACROSS THE AREA.

CLOUD COVER AND SCATTERED CONVECTION SHOULD KEEP MAX TEMPS A FEW
DEGREES BELOW CLIMO THROUGH THE FIRST HALF OF THE WEEKEND...BUT
AS MID TO UPPER HEIGHTS RISE THROUGH EARLY NEXT WEEK EXPECT TEMPS
TO STAY ABOVE NORMAL...BACK IN THE 90S MOST PLACES.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
CONVECTIVE DEBRIS CLOUDS ALONG THE IMMEDIATE COAST OF THE ILM CWA
MOVING NE ATTM AND ALSO SCOURING OUT AT THE SAME TIME. WOOD NOT BE
SURPRISED TO OBSERVE THE COASTAL TERMINALS WITHOUT A CEILING FOR A
COUPLE HRS THIS MORNING TILL POSSIBLY EARLY AFTERNOON B4 FILLING
BACK IN. THIS MAY BE ENUF INSOLATION FOR A WEAK BUT PINNED SEA
BREEZE BNDRY TO DEVELOP. THIS WOULD BE A FOCUS FOR WEAK CONVECTION
LATE THIS MORNING AND EARLY AFTERNOON FOR THE COASTAL TERMINALS.
INLAND TERMINALS WILL BE SUBJECT TO CONVECTION BASICALLY FROM NOON
TODAY...AND LASTING THROUGHOUT THE REMAINDER OF THE 12Z FORECAST
ISSUANCE PERIOD. THIS A RESULT OF THE UPPER TROF AND SFC BNDRY
LINING UP WITH ONE ANOTHER AND THE POSSIBILITY OF TRAINING OF ECHOES
WILL EXIST...ESPECIALLY ALONG THE FLO TO LBT TERMINALS.

EXTENDED OUTLOOK THROUGH SUNDAY...NUMEROUS THUNDERSTORMS FOR
THURSDAY. SCATTERED THUNDERSTORMS FOR FRIDAY AND SATURDAY. ISOLATED
THUNDERSTORMS FOR SUNDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM WEDNESDAY...TYPICAL SUMMER PATTERN WILL CONTINUE
THROUGH TODAY AND TONIGHT WITH MODEST SW WINDS AND 2-3 FT SEAS.
SHOWER AND THUNDERSTORM ACTIVITY OVER LAND DOES NOT STAND MUCH
CHANCE OF GETTING OUT OVER THE WATER THIS AFTERNOON...BUT WILL SEE
A BETTER CHANCE TONIGHT.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...SOUTHERLY FLOW WILL CONTINUE AROUND
BERMUDA HIGH...BUT GRADIENT FLOW WILL WEAKEN AND BACK A LITTLE
FROM UP NEAR 15 KTS EARLY THURS TO 10 KTS OR LESS BY LATE THURS
THROUGH FRI. SEAS WILL RESPOND BY DECREASING FROM 2 TO 4 FT ON
THURS DOWN TO 3 FT OR LESS THROUGH FRI AFTN.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 AM WEDNESDAY...SOUTHERLY FLOW CONTINUES THROUGH THE
WEEKEND MAINLY LESS THAN 10 KTS. SHOULD SEE WINDS AND SEAS
SLIGHTLY HIGHER EACH AFTERNOON AS SEA BREEZE KICKS IN. OVERALL
SEAS WILL REMAIN 3 FT OR LESS..BUT MAY SEE A BIT OF A LONGER
PERIOD SOUTHEAST SWELL AFFECT LOCAL WATERS OVER THE WEEKEND.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RAS
AVIATION...HOEHLER
Hazardous weather outlook, Aug 12, 4:25 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
525 AM EDT WED AUG 12 2009

NCZ087-096-099-SCZ017-023-024-032-033-130930-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
525 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. SOME OF THE STORMS
WILL CONTAIN VERY HEAVY RAINFALL AND STRONG...POTENTIALLY DAMAGING
WINDS. MINOR FLOODING IS ALSO POSSIBLE WITH THE HEAVIEST STORMS.
THUNDERSTORM ACTIVITY MAY CONTINUE INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GOOD CHANCES FOR THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE INTO
THURSDAY. MINOR FLOODING WILL AGAIN BE POSSIBLE WITH THE HEAVIEST
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS EVENING.

NCZ097-100-101-SCZ034-039-046-130930-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-WILLIAMSBURG-GEORGETOWN-
525 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MAY
PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS. MINOR FLOODING IS
POSSIBLE WITH THE HEAVIEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GOOD CHANCES FOR THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE INTO
THURSDAY. MINOR FLOODING WILL BE POSSIBLE WITH THE HEAVIEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-130930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
525 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRA

In the hours before

Special weather statement, Aug 12, 11:46 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1246 PM EDT WED AUG 12 2009

SCZ034-121745-
HORRY-
1246 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS DEVELOPING OVER HORRY COUNTY...

AT 12:45 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHWESTERN PARTS OF HORRY
COUNTY.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING AS
THEY MOVE TO THE NORTHEAST AT 20 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE CONWAY...GARDEN CITY...
LITTLE RIVER...MYRTLE BEACH...NORTH MYRTLE BEACH...RED HILL...
SOCASTEE...SURFSIDE BEACH...ADRIAN...ALLSBROOK...BAYBORO AND
BROOKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

15

The radar

The Wilmington radar (KLTX), 86 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Georgetown

When
August 12, 12:39 PM EST
Where
Georgetown County, Pawleys Is
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.480, -79.130

Lightning struck a house on Pawleys Island.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194920.